Illinois, 2011

Tornadoes and Flash Flood in Illinois, April 15, 2011

April 15, 2011 · NWS ILX · 20 events in 11 counties and zones

A vigorous upper-level disturbance interacting with an approaching cold front triggered severe thunderstorms across central and southeast Illinois during the afternoon and evening of April 15th. The airmass ahead of the front was moderately unstable and highly sheared.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$793,000
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A vigorous upper-level disturbance interacting with an approaching cold front triggered severe thunderstorms across central and southeast Illinois during the afternoon and evening of April 15th. The airmass ahead of the front was moderately unstable and highly sheared. As a result, several supercell thunderstorms developed along and west of the I-55 corridor. The storms produced numerous funnel clouds and three confirmed tornadoes. Hail up to 2 inches in diameter was observed as well. The storms eventually congealed into a linear structure and weakened as they pushed into east-central and southeast Illinois during the mid to late evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Apr 15, 1:05 PM CST, 2 hours 32 minutes earlier.

Area forecast discussion, Apr 15, 1:05 PM CST, 2 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
205 PM CDT FRI APR 15 2011

.DISCUSSION...
ISSUED 205 PM CDT FRI APR 15 2011

SHORT TERM...TONIGHT THROUGH MONDAY...
MAIN LOW IS NEARLY VERTICALLY STACKED OVER THE KANSAS CITY AREA.
MAIN ACTIVITY BOUNDARY OF CONSEQUENCE FOR CENTRAL IL ARCS EASTWARD
FROM THE LOW TO JUST WEST OF QUINCY...THEN SOUTHWARD INTO SOUTHERN
MO. CONVECTION IS DEVELOPING ALONG/AHEAD OF THIS BOUNDARY...AND
EXPECT SEVERAL LINES OR CLUSTERS TO AFFECT THE AREA THROUGH THE
EVENING HOURS. INSTABILITY IS INCREASING OVER WESTERN IL AS FILTERED
SUNSHINE UNDER THE COLD POOL ALOFT ADDS TO MLCAPE VALUES. LOW LEVEL
HELICITY AND EFFECTIVE BULK SHEAR IS ALSO QUITE FAVORABLE FOR
ROTATING STORMS THIS EVENING. MOST OF THE STORMS SHOULD MOVE OUT OF
THE AREA BY 06Z AS THE SURFACE/UPPER LOW MOVES TO NORTHEAST MO AND
THE SURFACE BOUNDARY ROTATES NORTHWARD INTO NORTHERN IL. THERE WILL
STILL BE SOME WRAP-AROUND SHOWERS LATE TONIGHT THROUGH AT LEAST
EARLY SATURDAY AFTERNOON...SO WILL CONTINUE WITH HIGH POPS TONIGHT
AND HAVE SCATTERED WORDING FOR SATURDAY.

THE WEATHER SHOULD THEN BE DRY UNTIL AT LEAST SUNDAY AFTERNOON WHEN
ANOTHER LOW DEVELOPS OUT WEST AND A WARM FRONT DEVELOPS OVER IL.
WILL BEGIN SOME SLIGHT CHANCE POPS ALONG AND NORTH OF THE FRONT LATE
SUNDAY...THEN INCREASE TO CHANCE POPS SUNDAY NIGHT AND MONDAY.

LONG TERM...TUESDAY THROUGH FRIDAY...
LONGER RANGE MODELS SUGGEST THAT THE BAROCLINIC ZONE WILL REMAIN
OVER THE GENERAL AREA THROUGH WEDNESDAY. RAIN CHANCES WILL GO UP
INTO THE LIKELY CATEGORY MONDAY NIGHT THROUGH TUESDAY NIGHT AS THE
FRONT HOLDS OVER IL AND LOW PRESSURE STRENGTHENS AND MOVES
EAST/NORTHEAST ALONG THE FRONT THROUGH NORTHERN IL AND OVER NORTHERN
LAKE MI BY 12Z WEDNESDAY. THIS LOW SHOULD BE STRONG ENOUGH TO PUSH
THE FRONT SOUTHWARD...SO AFTER SOME CHANCE POPS FOR LINGERING
SHOWERS ON WEDNESDAY...RAIN CHANCES DECREASE BELOW MENTIONABLE
VALUES.

04
&&

.AVIATION...
ISSUED 1252 PM CDT FRI APR 15 2011

BAND OF SHOWERS WILL LIFT NORTH OF THE I-74 TERMINALS WITHIN THE
NEXT HOUR...LEAVING ALL TAF SITES OVERCAST BUT DRY FOR THE TIME
BEING. CEILINGS WILL BE QUITE VARIABLE THIS AFTERNOON...BUT BASED
ON CURRENT OBS AND FORECAST SOUNDING DATA...SHOULD GENERALLY RANGE
FROM 1500 TO 2500FT. CONVECTION IS ALREADY BEGINNING TO DEVELOP IN
ADVANCE OF A COLD FRONT ACROSS MISSOURI...AND THIS IS EXPECTED TO
MOVE EASTWARD INTO CENTRAL ILLINOIS LATER THIS AFTERNOON INTO THE
EVENING. RADAR TIMING TOOLS SUGGEST STORMS ARRIVING AT KSPI
BETWEEN 23Z AND 02Z...THEN FURTHER NORTHEAST TO KCMI BETWEEN 02Z
AND 05Z. ONCE STORMS CLEAR THE AREA LATER THIS EVENING...LINGERING
SHOWERS AND LOW CEILINGS AOB 1000FT WILL PREVAIL FOR THE REMAINDER
OF THE NIGHT. WINDS WILL INITIALLY BE QUITE STRONG FROM THE E/SE
THIS AFTERNOON...WITH OCCASIONAL GUSTS OVER 30KT. AS LOW PRESSURE
OVER NORTHERN MISSOURI GETS CLOSER TO THE AREA...THE GRADIENT WILL
RELAX SOMEWHAT THIS EVENING...RESULTING IN WINDS DROPPING INTO THE
10 TO 15KT RANGE. GUSTY 15 TO 25KT WESTERLY WINDS WILL RETURN BY
SATURDAY MORNING IN THE WAKE OF THE DEPARTING SYSTEM.

BARNES
&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Apr 15, 2:51 PM CST, 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
351 PM CDT FRI APR 15 2011

ILZ027>031-161100-
KNOX-MARSHALL-PEORIA-STARK-WOODFORD-
351 PM CDT FRI APR 15 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL DEVELOP LATE THIS AFTERNOON AND EVENING IN
ADVANCE OF AN AREA OF LOW PRESSURE TRACKING ACROSS NORTHERN
MISSOURI. SOME OF THE STORMS COULD PRODUCE SMALL HAIL AND GUSTY
WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ANOTHER WEATHER SYSTEM WILL MOVE INTO THE AREA EARLY NEXT
WEEK...BRINGING ADDITIONAL CHANCES FOR THUNDERSTORMS MONDAY NIGHT
THROUGH TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 6 PM AND 10 PM.

ILZ036>038-040>057-061>063-066>068-071>073-161100-
CASS-CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-
DE WITT-DOUGLAS-EDGAR-EFFINGHAM-FULTON-JASPER-LAWRENCE-LOGAN-
MACON-MASON-MCLEAN-MENARD-MORGAN-MOULTRIE-PIATT-RICHLAND-SANGAMON-
SCHUYLER-SCOTT-SHELBY-TAZEWELL-VERMILION-
351 PM CDT FRI APR 15 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL DEVELOP LATE THIS AFTERNOON AND EVENING IN
ADVANCE OF AN AREA OF LOW PRESSURE TRACKING ACROSS NORTHERN
MISSOURI. SOME OF THE STORMS COULD BECOME SEVERE...WITH LARGE HAIL
AND DAMAGING WIND GUSTS. A FEW TORNADOES WILL BE POSSIBLE AS WELL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ANOTHER WEATHER SYSTEM WILL MOVE INTO THE AREA EARLY NEXT
WEEK...BRINGING ADDITIONAL CHANCES FOR THUNDERSTORMS MONDAY NIGHT
THROUGH TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 4 PM AND MIDNIGHT.

BARNES

The radar

The Lincoln radar (KILX), 130 km away, was scanning. The volume nearest the first event began at 21:39 UTC.

Open the radar archive at this moment

Event by event

13 hail, 3 tornado, 3 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, Schuyler

When
April 15, 3:37 PM CST to 3:38 PM CST
Where
Schuyler County, 3 mi N of Huntsville
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.223, -90.870

Tornado, Mason

When
April 15, 4:30 PM CST to 4:38 PM CST
Where
Mason County, 2.83 mi SSW of Poplar City to 1.33 mi WNW of Poplar City
Rating
EF1
Path length
3.08 mi
Path width
100 yd
Injuries
1 direct, 0 indirect
Property damage
$300,000
Reported by
NWS Storm Survey
Coordinates
40.213, -89.954

A tornado touched down in a field about 6.5 miles west-southwest of Easton at 530 PM CDT. It knocked over an irrigation unit and damaged an outbuilding before traveling north and damaging several sheds, breaking windows, tearing roofing and siding off a house, and pushing a house a few inches off its foundation. One person was injured by flying glass. The tornado then damaged another outbuilding and several trees before dissipating 7 miles west-northwest of Easton at 538 PM CDT.

Hail, Morgan

When
April 15, 4:40 PM CST to 4:41 PM CST
Where
Morgan County, 1.27 mi WNW of Waverly
Measured
2 in hail
Reported by
Mesonet
Coordinates
39.590, -89.970

Hail, Sangamon

When
April 15, 4:45 PM CST to 4:46 PM CST
Where
Sangamon County, 1.35 mi SW of Toronto
Measured
1.75 in hail
Reported by
Mesonet
Coordinates
39.714, -89.644

Hail, Sangamon

When
April 15, 4:55 PM CST to 4:56 PM CST
Where
Sangamon County, Springfield
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.800, -89.650

Hail, Sangamon

When
April 15, 4:59 PM CST to 5:00 PM CST
Where
Sangamon County, Pawnee
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.580, -89.580

Hail, Fulton

When
April 15, 5:05 PM CST to 5:06 PM CST
Where
Fulton County, 3 mi S of St David
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
40.437, -90.050

Hail, Sangamon

When
April 15, 5:06 PM CST to 5:07 PM CST
Where
Sangamon County, Chatham
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
39.670, -89.700

Hail, Sangamon

When
April 15, 5:12 PM CST to 5:13 PM CST
Where
Sangamon County, 2.33 mi SSE of Southlawn
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
39.720, -89.579

Golfball-sized hail was reported on the east side of Lake Springfield.

Tornado, Menard

When
April 15, 5:22 PM CST to 5:25 PM CST
Where
Menard County, 1.77 mi NE of Athens to 2.06 mi WSW of Culver
Rating
EF0
Path length
1.24 mi
Path width
50 yd
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
39.970, -89.710

A tornado touched down in a field 1 mile northeast of Athens at 622 PM CDT. It moved north-northwest...damaging a window, siding, and gutters on a house before dissipating 2 miles north-northeast of Athens at 624 PM CDT.

Hail, Sangamon

When
April 15, 5:22 PM CST to 5:23 PM CST
Where
Sangamon County, (Spi)springfield Arp
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
39.850, -89.680

Golfball-sized hail was reported at the Springfield Airport.

Tornado, Menard

When
April 15, 5:25 PM CST to 5:31 PM CST
Where
Menard County, 0.78 mi W of Culver to 1.85 mi S of Sweet Water
Rating
EF1
Path length
1.72 mi
Path width
150 yd
Property damage
$450,000
Reported by
NWS Storm Survey
Coordinates
39.999, -89.695

A tornado touched down in a field 3 miles northeast of Athens at 625 PM CDT. It tracked northward...damaging the roof of a house, destroying a small garage, and damaging several automobiles. Further north, the tornado knocked two trees down onto a house, doing severe damage to its roof and interior walls. It then tipped over a semi-trailer and damaged several trees before dissipating 4.8 miles north-northeast of Athens at 631 PM CDT.

Hail, Cass

When
April 15, 5:30 PM CST to 5:31 PM CST
Where
Cass County, 3.77 mi E of Newmansville
Measured
1 in hail
Reported by
Mesonet
Coordinates
40.010, -90.000

Thunderstorm Wind, Menard

When
April 15, 5:33 PM CST to 5:38 PM CST
Where
Menard County, 0.97 mi SE of Sweet Water
Measured
70 kt (81 mph) estimated gust
Property damage
$20,000
Reported by
NWS Storm Survey
Coordinates
40.041, -89.686

Downburst winds did minor damage to a lean-to-shed and the roof of a house and knocked down several trees at the Sugar Grove Cemetary.

Thunderstorm Wind, Logan

When
April 15, 5:46 PM CST to 5:51 PM CST
Where
Logan County, 1.38 mi WSW of Middletown
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
40.094, -89.605

A tree was blown down onto the Greenview Blacktop just southwest of Middletown.

Thunderstorm Wind, Clay

When
April 15, 5:50 PM CST to 5:55 PM CST
Where
Clay County, Flora
Measured
52 kt (60 mph) estimated gust
Property damage
$12,000
Reported by
Emergency Manager
Coordinates
38.670, -88.480

A tree was blown down onto a house in Flora.

Hail, Sangamon

When
April 15, 6:00 PM CST to 6:01 PM CST
Where
Sangamon County, Buffalo
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
39.850, -89.420

Flash Flood, Mason

When
April 15, 6:30 PM CST to 11:30 PM CST
Where
Mason County, 1.08 mi E of Chautauqua Park to 0.97 mi E of Saidora
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.319, -90.030

Several rounds of heavy rainfall, ranging from 3.00 to 4.00 inches in four hours, resulted in flash flooding of rural roads and creeks in central and southern Mason County.

Hail, Tazewell

When
April 15, 6:42 PM CST to 6:43 PM CST
Where
Tazewell County, 1.05 mi E of Delavan
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.370, -89.530

Hail, Lawrence

When
April 15, 7:13 PM CST to 7:14 PM CST
Where
Lawrence County, 2.26 mi ENE of Birds
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
38.840, -87.630

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2011Every state in 2011This day in weather historyThe tornado archive for Illinois, 2011Warnings in Illinois, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 288501, 288495, 288503, 288505, 288506, 288507, 288509, 288511, 288513, 288496, 288515, 288497, 288516, 288499, 288525, 288520, 288517, 305865, 288518, 288519.